[Skip to Content]
[Skip to Content Landing]
Article
February 1965

Lupus-like Syndrome Induced by Procaine AmideAssociation with Anti-DNA Antibody

Author Affiliations

BETHESDA, MD

From the National Heart Institute and the National Institute of Allergy and Infectious Diseases. Formerly Clinical Associate, National Heart Institute; presently a medical resident, Barnes Hospital, St. Louis (Dr. Colman); formerly Clinical Associate, National Institute of Allergy and Infectious Diseases; presently Instructor in Pathology, University of Virginia, Charlottesville, Va.

Arch Intern Med. 1965;115(2):214-216. doi:10.1001/archinte.1965.03860140094021
Abstract

A CASE IS reported in which chronic ingestion of procaine amide apparently induced an illness clinically indistinguishable from disseminated lupus erythematosus. In addition to positive lupus erythematosus (LE) cell preparations, antibody to deoxyribonucleic acid (DNA) and cell nuclei were demonstrated. The illness subsided and the serologic findings reverted to normal when procaine amide was discontinued.

The first case of a lupus-like syndrome apparently induced by procaine amide was reported in 1962.1 The patient manifested an illness of several months' duration characterized by serositis, skin rash, myalgias, fever, and arthralgias with a positive LE cell preparation and a positive complement-fixation test with calf thymus nuclei. Both the clinical and laboratory manifestations subsided upon withdrawal of the drug. We wish to report the second case of a syndrome mimicking disseminated lupus erythematosus precipitated by ingestion of procaine amide and to present further serological studies which may help characterize the nature of

First Page Preview View Large
First page PDF preview
First page PDF preview
×